Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Neuropathy- help needed
Mar 1, 2001

Dr Dezube thanks for your great work on this site. I finished chemotherapy two weeks ago. Now I'm in remission and feel very blessed. I have just one residual effect from the chemotherapy, neuropathy in my hands and feet caused by the Vincristine,which the last two doses were not given due to the neuropathy. My Doctor prescribed Neurontin and Oxycontin for the pain,that caused severe depression and total despair,so I am now taking Amitriptyline 25mgs at night,it has helped my hands, but my feet especially my heels are extremely painful, almost feels like someone took a sledgehammer to them. At times, its almost too painful to walk especially at the end of the day. My HIV meds are Sustiva,Viramune,Epivir and Ziagen so i don't think they are causing the neuropathy except maybe the Epivir?.I start a new job tomorrow and i was wondering do you have any suggestions to help alleviate the pain in my heels. I am a RN and I've been very lucky to find a position in a non-clinical setting and still using my Nursing skills.Thank you for your advice.

Response from Dr. Dezube

I'm happy to hear that you completed the courses of chemotherapy. Congratulations! What you describe in terms of neuropathies is indeed quite common. The good news that in time the neuropathies from the vincristine will get better. So how to make it more manageable now? For pain management, I prefer the Fentanyl patches (Duragesic); they work well for pain and don't cause many of the side effects which the oral medications can cause. The patches also need to be changed only every 3 days. You should be able to find a dose which is right for you. Neurontin helps, but so does amitriptyline. The trial and error approach, which you have employed, is exactly what you should be doing. Avoid sudden changes of temperature (use gloves if sticking your hand in a cold freezer); prop up the blanket on your feet. Some patients take B vitamins; others take glutamine. None of these have been proven in these settings, but these agents have helped in certain circumstances. As for your HIV drugs, none of them are tightly associated with neuropathies; nevertheless they may contribute. Can you relate any of them to your neuropathies in terms of timing? Hang in there, the situation will improve. Good Luck. BD.


Previous
Generations of HIV testing-please answer asap!
Next
How do I increase my CD-4 count in the face of chemotherapy?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement